Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 198, NWS Wichita, KS

June 29, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2003, 12:42 AM CDT for Russell County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 12:42 AM CDT (05:42 UTC)
Expired
Jun 29, 2003, 1:45 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Dodge City radar (KDDC), 164 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2306 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 290542
SVRICT
KSC167-290645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1243 AM CDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 145 AM CDT.

* AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BUNKER HILL...OR ABOUT 6
  MILES SOUTHEAST OF RUSSELL...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES SOUTHWEST OF DORRANCE AROUND 120 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 145 AM CDT.

LAT...LON 3892 9852 3886 9892 3870 9885 3871 9849

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:50 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 8:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT SAT JUN 28 2003

UPDATE...

FCST FOCUS ON CONVECTIVE DEVELOPMENT AND EVOLUTION OVERNIGHT.
EVOLUTION IS ALREADY SHOWING ITS HAND SO TO SPEAK. MASS CONVERGENCE
ON NOSE OF INTENSIFYING LLJ IS FORCING T-STORM DEVELOPMENT ACROSS
NORTH CENTRAL KS AT THE MOMENT. THIS IS NEAR THE SFC/850MB FRONT.
MEAN LAYER CAPE ON THE ORDER OF 2000J/KG WILL CERTAINLY ALLOW
ADDITIONAL STORMS TO DEVELOP...AS INTENSE FORCING DEVELOPS IN THE
FORM OF PRESSURE ADVECTION AROUND 310K. EXPECT RAPID T-STORM
DEVELOPMENT TO OCCUR ALONG AND NORTH OF I-70 OVER THE NEXT FEW
HOURS. THIS ACTIVITY SHOULD MOVE SLOWLY ESE INTO THE CWA. MEANWHILE,
UPSTREAM CONVECTION SHOULD ALSO SLOWLY PROPAGATE ESE INTO THE
STRONGEST MASS CONVERGENCE/THETA-E RIDGE ALONG A RSL TO HLC AXIS.
HAVE INCREASED PRECIP CHCS ACROSS CENTRAL KS AND INCLUDING HEAVY
RAINS/SVR INTO THE FCST. 700MB FLOW IS QUITE WEAK...WITH WEAK RIDGE
AXIS OVER THE ICT VICINITY. THIS SUGGESTS THAT CONVECTION MAY HAVE
TROUBLE PROPAGATING THIS FAR SE...IN FACT FLOW ACROSS CENTRAL KS IS
QUITE MARGINAL WITH 5-10KTS OF WEST FLOW AROUND 700MB. LARGE HAIL
AND HEAVY RAINS APPEAR THE GREATER THREAT ACROSS CENTRAL KS
OVERNIGHT.

CO
-----------------------------------------------------------------

MAIN FCST CHALLENGE IS CONVECTIVE ACTIVITY TNGHT-SUN NGHT, AS THERE
IS SOME POTENTIAL FOR HEAVY RAINFALL TNGHT-SUN MORNING OVER CENTRAL
KS.

TNGHT-SUN: PRETTY CONFIDENT AN MCS WL DEVELOP GENERALLY ALONG THE
KS/NE BORDER TNGHT. THIS COMPLEX WL BE RESULT OF LOW LEVEL UPSLOPE
FLOW, COMBINED WITH 850MB CONVERGENCE IN THIS SAME AREA. TO ADD FUEL
TO THE FIRE, A SHORTWAVE WL MOVE IN FROM THE NW TNGHT. WL GO LIKELY
FOR A FEW COUNTIES IN NW CWA, TAPERING QUICKLY TO SLGHT NEAR ICT.
BEST ELEVATED INSTABILITY WL BE OVER CENTRAL KS, WITH POSITIVE LIS
ABOVE 850MB OVER SE KS. SHUD ALSO BE PLENTY OF 850MB MOISTURE AREA.
THE COMBINATION OF THESE TWO FEATURES MAY RESULT IN A FEW SVR STORMS
OVER CENTRAL KS TNGHT.  BUT DONT THINK COVERAGE WL BE ENOUGH TO
MENTION SVR WORDING IN ZONES TNGHT. FAIRLY CONFIDENT IN THIS
SCENARIO TAKING PLACE, SINCE BOTH ETA AND KF ETA HAVE BEEN
CONSISTENT WITH THIS SOLUTION. AFTER COORDINATING WITH OTHER OFFICES
WL ALSO MENTION HEAVY RAIN FOR CENTRAL KS ZONES. UPPER WAVE WL STILL
BE LINGERING OVER THE AREA SUN, WHICH WL KEEP CHANCES OF RAIN IN THE
FCST. INSTABILITY ISNT TOO IMPRESSIVE, SO DONT EXPECT ANYTHING TOO
EXPLOSIVE.

SUN NGHT-TUE: SFC TROUGH WL HANG UP FROM NE KS THROUGH NORTHERN OK.
THIS WL KEEP RAIN CHANCES AROUND ONCE AGAIN. CONVERGENT AREA OF
850MB JET WL ALSO BE NEAR CWA, WHICH MAY ALSO CONTRIBUTE TO SOME
POPS. PLUS, UPPER WAVE WL STILL BE SITUATED OVER SE KS. ATTM, DO NOT
EXPECT ANYTHING WIDESPREAD SUN NGHT, BUT SHUD BE SOME SCATTERED
ACTIVITY AROUND. SHRA AND TSRA ACTIVITY SHUD BE WINDING DOWN DURING
THE DAY MON. WL KEEP WHAT PREV FCST HAD, WITH SLGHT CHANCES OVER SE
KS-SOUTH CENTRAL KS. SHORTWAVE TROUGH WL PUSH EAST MON NGHT AND
TUES, SHUTTING OFF OUR PRECIP CHANCES.

WED-SAT:
ONCE AGAIN, DIDNT MAKE MANY CHANGES TO PREV FCST AT ALL.

ALL MED RANGE MODELS STILL AGREE ON SETTING UP A STABLE UPPER RIDGE
OVER SOUTHERN PLAINS THROUGH THIS ENTIRE PERIOD. THIS WL PROMOTE DRY
CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPS. 850MB TEMPS ALSO AGREE
WELL OFF OF THE ECM AND GFS. SO THERE IS QUITE A BIT OF CONFIDENCE
IN THIS SUMMER TIME PATTERN SETTING UP.

FCSTID = 7/LAWSON
ICT   66  85  65  86 /  20  40  30  20
HUT   66  83  65  87 /  40  40  20  10
EWK   66  84  65  86 /  30  40  30  20
EQA   66  85  65  86 /  10  40  30  20
WLD   67  85  66  86 /   0  40  30  20
RSL   65  80  62  83 /  70  50  20  10
GBD   65  79  62  86 /  60  50  20  10
SLN   66  85  64  86 /  60  60  20  10
MPR   66  84  65  86 /  30  40  30  20
CFV   65  88  66  85 /   0  20  30  20
CNU   64  85  66  84 /   0  20  30  20
K88   64  86  66  84 /  10  20  30  20

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 28, 8:55 PM CDT, 3 hours 47 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS CENTRAL KANSAS
OVERNIGHT. THE STORMS WILL INITIALLY HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL. HOWEVER, THE STORMS WILL MOVE SLOWLY EAST OR SOUTHEAST
AT 10 TO 20 MPH. THIS WILL SET THE STAGE FOR LOCALLY TORRENTIAL
FLOODING RAINS OVERNIGHT.  THE AREA AT GREATEST RISK FOR SEVERE
WEATHER AND FLOODING IS NORTH OF A GREAT BEND TO LINDSBORG LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY INTO SUNDAY NIGHT, AS
A COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION. IT IS TOO EARLY TO
TELL IF STORMS WILL REACH SEVERE LIMITS, HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. PLEASE STAY TUNED FOR THE LATEST
DEVELOPMENTS ON THIS WEATHER MAKER.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:36 AM CDTFlash Flood WarningICTEllsworth, Russell4 hr
Jun 29, 2:36 AM CDTFlash Flood WarningICTSaline4 hr
Jun 29, 3:00 AM CDTSevere Thunderstorm WarningICTHarvey60 min
Jun 29, 3:32 AM CDTSevere Thunderstorm WarningICTMarion43 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningICTSedgwick47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.